Article Text

PDF

Strychnine poisoning as an unusual cause of convulsions.
  1. D. J. Burn,
  2. C. R. Tomson,
  3. J. Seviour,
  4. G. Dale
  1. Department of Medicine, Royal Victoria Infirmary, Newcastle upon Tyne, UK.

    Abstract

    A fatal case of strychnine poisoning is presented. The patient vomited then suffered a series of tonic convulsions which were triggered by tactile stimulation. In between paroxysms he was initially alert. Eventually the patient became comatosed due to anoxia and had a cardiac arrest. He presented with a marked metabolic acidosis and rapidly developed renal failure caused by acute rhabdomyolysis. This clinical picture is classical for strychnine poisoning and the complications which the intoxication produces. Attention is drawn to the fact that survival can even follow the ingestion of very large doses of strychnine providing there is no delay in diagnosis and treatment.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.